Missouri, 2017

Flooding in Missouri, May 1 to 6, 2017

May 1 to 6, 2017 · NWS PAH · 4 events in 4 counties and zones

Record or near-record flooding occurred after a succession of thunderstorm complexes dumped heavy rain in late April, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$18 million
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Record or near-record flooding occurred after a succession of thunderstorm complexes dumped heavy rain in late April, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th. During the overnight hours through the early morning of the 30th, an even larger complex of thunderstorms dumped widespread very heavy rain. This complex occurred along the same front, which moved back north as a warm front across southeast Missouri. These storms accelerated rises in area rivers, which were already above flood stage in some cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 30, 10:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1137 PM CDT Sun Apr 30 2017

.UPDATE...
Issued at 1137 PM CDT Sun Apr 30 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 201 PM CDT Sun Apr 30 2017

Near term convection is active/ongoing, still pushing thru
WKY/SIL/SWIN at this writing, where active FFW's and Sig Wx
Advisories are in effect. Fortunately, svr convective parameters
appear to be mitigated for our area, with main impacts sub svr gusty
winds as higher dbz cores move in. Otherwise locally heavy rains
falling on the already saturated grounds, continuing ongoing
flooding or impeding flood water recessions. Models suggest
svr/convective threat shifting east this evening, and Pops winding
down thereafter, so all active watch/warning products should be
expiring later this evening/overnight.

After that, it's a couple of recovery days for much of the
remainder of the short term, with much cooler air sweeping down on
the back side of the Low for Monday-Monday night in particular.
We'll start to moderate thermally again by Tue, with zonal flow
re-establishing.

Late Tue night, the models lay a boundary out across our southern
tier counties. There is an elevated warm front displaced maybe
25-50 miles to the north, where some overrunning energy could pop
a few showers/storms. We've included a convective mention of
thunder for this late Tue night across far southeast MO and far
southwest KY, similar to inherited with slight massage.

.LONG TERM...(Wednesday through Saturday)
Issued at 326 PM CDT Sun Apr 30 2017

Overrunning north of a surface frontal boundary will be underway mid
week for the PAH forecast area. The strongest signal for pcpn/QPF
appears to be Wed night. Rainfall amounts of an inch or less are
currently forecast for Wed/Wed night, and lightning probabilities
are expected to be slight Wed afternoon and evening in the southern
third of the region.

According to the latest medium range model runs, we will be to the
north of a surface low pressure area, thus we should maintain
easterly to northerly surface winds Wed and through the day Thu,
then more northwesterly after the passage of an mid/upper low,
meaning temps will be on the cool side through at least Fri night.

The model blend suggests that showers in the eastern half of the
region could linger into Fri evening, but this seemed to be mainly
because of the deterministic GFS, which had the mid/upper low more
cut off from the mid level flow over the eastern CONUS. It appears
the more significant QPF with this system may occur through Thu
night, with lighter amounts, if any, after that.

Into the weekend, the PAH forecast area will be under persistent
northwesterly flow aloft, albeit with gradually rising heights.
Expect highs to recover back into the 70s by the weekend under
mostly clear skies.

&&

.AVIATION...
Issued at 1137 PM CDT Sun Apr 30 2017

Showers will push east of the region between 06-08z, with a period
of clearing to follow as a dry slot of mostly clear skies works in
behind the frontal passage. More clouds will move in late tonight
and continue through Monday, mainly VFR. Gusty winds will persist
from the southwest, with gusts Monday 25 to 30 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 30, 10:41 AM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.

A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.

In the hours before

Local storm report, Apr 30, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/30/2017  M3.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT SATURDAY ON EAST SIDE OF
            EVANSVILLE NEAR PLAZA PARK MIDDLE SCHOOL.

&&

CHRISTIW
Local storm report, Apr 30, 7:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
04/30/2017  M8.10 INCH       GIBSON             IN   TRAINED SPOTTER

            TWO DAY RAINFALL TOTAL.

&&

CHRISTIW
Local storm report, Apr 30, 8:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/30/2017  M7.82 INCH       GALLATIN           IL   COCORAHS

            TOTAL SINCE FRIDAY MORNING.

&&

CHRISTIW
Local storm report, Apr 30, 9:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       CARTERVILLE             37.76N 89.08W
04/30/2017  M11.27 INCH      WILLIAMSON         IL   BROADCAST MEDIA

            3 DAY TOTAL MEASURED AT WSIL-TV STUDIO.

&&

CTN
Special weather statement, Apr 30, 11:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CDT MON MAY 1 2017

INZ081-082-087-088-KYZ018-019-010615-
Warrick IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Daviess KY-
1228 AM CDT MON MAY 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...SOUTHEASTERN
GIBSON...PIKE...EASTERN HENDERSON AND DAVIESS COUNTIES UNTIL 115 AM
CDT/215 AM EDT/...

At 1227 AM CDT/127 AM EDT/, trained weather spotters reported strong
thunderstorms along a line extending from near Petersburg to Beech
Grove. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Owensboro, Boonville, Newburgh, Chandler, Oakland City, Petersburg,
Rockport, Santa Claus, Dale, Lynnville, Winslow, Grandview,
Whitesville, Knottsville, St. Joseph, Masonville, Stanley,
Folsomville, Eureka and Chrisney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 8679 3791 8698 3790 8699 3790 8691
      3784 8691 3784 8686 3779 8682 3771 8686
      3767 8682 3763 8691 3764 8731 3768 8741
      3853 8742 3851 8729 3855 8720 3854 8710
      3851 8707 3821 8707 3820 8679 3800 8678
TIME...MOT...LOC 0527Z 271DEG 26KT 3848 8737 3761 8735

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Butler

When
May 1, 12:00 AM CST to May 4, 9:00 AM CST
Where
Butler County, Poplar Bluff to 0.44 mi WNW of Qulin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2.5 million
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
36.750, -90.400

Major flooding occurred on the Black River as the month began. At the Poplar Bluff river gage, the river crested at 21.96 feet late on the morning of the 1st. This crest was only a few inches below the record crest of 22.15 feet, set in March of 2008. The main levee from Poplar Bluff to the Qulin area was under extreme stress. One section of levee broke in the vicinity of County Road 608, requiring eight houses to be evacuated. The levee was overtopped in more than a dozen spots. The part of the levee protecting Poplar Bluff, including the downtown area, was overtopped in a couple of places. Police and firefighters went door-to-door on the south side of Poplar Bluff advising residents of a levee breach just outside the city limits. Some homes in the flood plain were flooded, mostly in rural areas south of Poplar Bluff. Areas of south central Butler County were evacuated. A total of about 54 homes were damaged, and two were destroyed. About 10 businesses were damaged. A Red Cross shelter at the Black River Coliseum sheltered about 80 residents. There were two fatalities as a result of the river flooding. The first drowning victim was a 69-year-old woman, whose body was recovered from inside her vehicle on May 2 but who actually drowned on April 30. Her vehicle was swept off a county road outside of Harviell. The second drowning involved a 60-year-old man, whose truck was washed off Route 53 into a ditch near County Road 618. Most area schools were closed during the crisis. Grain bins were flooded, though some of the crop was removed before the flooding could damage it. Numerous state and county roads were closed, including Highway 53. Parts of Qulin were flooded. Between Qulin and Neelyville, residents of the Coon Island area were evacuated. In the Neelyville area, about a half dozen or so people were evacuated by boat. Damage to public property alone was estimated at nearly two million dollars.

Flood, Carter

When
May 1, 12:00 AM CST to 9:00 PM CST
Where
Carter County, 10.67 mi NW of Van Buren to 9.14 mi ESE of Eastwood
Cause
Heavy Rain
Property damage
$10 million
Reported by
River/Stream Gage
Coordinates
37.107, -91.160

A catastrophic flood on the Current River inflicted very heavy damage to Van Buren and the surrounding riverbank areas. The river crested over 8 feet above the record crest. Several hours before midnight on May 1, the river crested at 37.20 feet on the Van Buren river gage. The old record was 29.00 feet, set in March of 1904. About 238 homes were damaged or destroyed, about half of which were seasonal vacation homes. Whole houses were swept downriver. About 30 businesses were flooded. A large percentage of flood victims were evacuated to temporary shelters in Van Buren. The sheriff department in Van Buren literally floated about 100 feet off its foundation. Floodwaters were more than eight feet deep in the county courthouse. At least 30 water rescues were conducted by the Missouri State Highway Patrol and the National Park Service. A dusk-to-dawn curfew was enacted for residents of the city of Van Buren. Cell phone service was knocked out for a large portion of the area. The governor of Missouri toured the Van Buren area. The governor credited first responders with saving hundreds of lives by boat during the severe but relatively short-lived flood. Damage to public property, including roads and bridges, was estimated around 7 million dollars.

Flood, Ripley

When
May 1, 12:00 AM CST to May 6, 9:00 PM CST
Where
Ripley County, 3.1 mi NNE of Bennett to 1.83 mi ENE of Bennett
Cause
Heavy Rain
Property damage
$4.7 million
Reported by
River/Stream Gage
Coordinates
36.768, -90.969

The Current River rose over six feet above the record flood level, set in 1904. Catastrophic flood damage occurred in Doniphan and surrounding riverbank areas. At the Doniphan river gage, the river crested at 33.13 feet about mid-morning on May 1. The old record crest was 26.80 feet set in March of 1904. The Highway 160 bridge over the Current River was closed. Much of the city of Doniphan was flooded, including about 40 businesses. Of those 40 businesses, 35 received major damage and two were destroyed. The others had minor damage. Approximately 15 homes were destroyed, another 37 homes received major damage, and 9 received minor damage. The Ripley County and Doniphan city government offices were flooded, knocking out 911 emergency telephone service to the county. Some of the flooded buildings were likely to be total losses. Water levels were estimated to be six feet deep in a church. At least a dozen water rescues were conducted by boat. Some of the rescues involved vehicles in high water, and others involved residents of flooded cabins. The Missouri State Highway Patrol conducted 12 water rescues at a location off Highway H at County Road 12. Public property damage alone was estimated at nearly two million dollars.

Flood, Wayne

When
May 1, 12:00 AM CST to May 3, 6:00 PM CST
Where
Wayne County, 2.86 mi W of Piedmont Muni Arpt to 5.29 mi NNW of Piedmont Muni Arpt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
37.118, -90.772

Flooding of the Black River occurred below Clearwater Dam. The lake levels behind the dam reached a record height. For the first time in the dam's history, water passed through the emergency spillway of the dam. This prompted concerns about flooding below the dam. A mandatory evacuation was considered for some residents below the dam. Several roads were closed, including Route 49 at Mill Spring. Damage to public property, including roads, bridges, and utilities, was estimated near one million dollars.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Butler2017-05-0160MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698410, 698412, 698413, 698414.